Home' Australian Pharmacist : Australian Pharmacist March 2016 Contents Australian Pharmacist March 2016 I © Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
(affecting CYP2C19) may influence
the likelihood of an interaction.
Pre-clinical studies indicate that other
CYP isoenzymes and Pgp may also
and a case report exists
of a possible interaction with an
Panax ginseng (Korean ginseng) –
mixed reports regarding inhibition
of CYP1A1, 1A2, 1B1, 2C9, 2C19, 2D6,
3A4 and Pgp are based mostly on
experimental studies using isolated
Panax, and several
other ginsengs, may also affect
Piper methysticum (kava) – possible
inhibition of CYP1A2, 2D6, 2C9, 2E1
and 3A4 but clinical significance is
unclear. Additive effects may occur
with central nervous system (CNS)
depressants resulting in increased
Advice to patients
When communicating with patients
about potential HDIs be clear about
the limitations of your knowledge and
resources and refer when a more expert
assessment is required. If a patient is
already stabilised on a combination of
pharmaceutical and herbal medicines
care should be taken as sudden
withdrawal may increase the risk of
toxicity or drug failure.
Advice to patients needs to be
considered on a case-by-case basis and
may fall into several categories: avoid,
caution, observe or recommend.
The consequences of drug failure or
toxicity may be severe and there may
be insufficient evidence to determine
whether the medicine and herb may be
used safely together.
In some cases,
there may be sufficient clinical data to
warrant a warning against concurrent
use of specific medicines and herbs, for
example high-dose ginger with warfarin,
or SJW with cyclosporin.
Where such concerns exist, the addition
of the herb should not be initiated. If the
patient is already taking the medicine
and herb concurrently and is stable on
the combination care needs to be taken
to carefully withdraw the patient from
the herb whilst carefully monitoring
drug efficacy and toxicity. A referral
will most likely be required and the
medicine dose may need to be adjusted.
Avoid – unless under medical
The interaction may be manipulated for
a beneficial effect but will require close
monitoring under medical supervision
and changes to the dosage regimen may
Although an interaction has not been
clearly demonstrated in clinical studies
the potential for a clinically meaningful
interaction is sufficient to require
monitoring. Patients should be advised
of the potential interaction and to seek
advice if they have any concerns.
applicable patients may be able to self-
monitor the effects of the combination
at home, e.g. noticing an increased
tendency for bruising, testing blood
pressure, blood glucose, etc. Patients
with a history of adverse drug reactions
that may indicate pharmacogenomic
effects, or those in a higher risk category,
should be monitored more carefully.
The potential for interaction is theoretical
only, based on in vitro or animal studies,
or unlikely to elicit clinically meaningful
12 The patient is not deemed to
be at high risk for an interaction and the
consequences of drug failure or toxicity
are unlikely to be severe or irreversible.
The patient should be alerted to the
possibility of an interaction but the
warning should not be overstated or
cause unnecessary alarm.
Recommend – beneficial
The addition of the herb to the medicine
regimen is unlikely to cause harm and
may actually improve clinical outcomes.
For example, reducing medicine
requirements, complementing the
effects of the drug to provide greater
improvement, reducing adverse effects
or withdrawal symptoms, or improving
12 Where relevant, it is
in the interest of the patient that they be
advised of such possibilities.
Numerous resources are available to
check interactions in pharmacy and other
clinical settings but there is no single
definitive list. Quick-reference guides
may be useful to check combinations of
medicines with a generally good safety
profile and wide therapeutic index,
and common herbs with a good safety
profile. For medicines whose failure or
toxicity might have more significant
consequences, or for herbs known to be
at higher risk for HDIs it is wise to use a
combination of more detailed resources.
There are numerous online resources
that can be utilised but the more
comprehensive sources usually involve
a subscription fee. Free online resources
are readily available but often lack
detail, can be overly conservative
in their recommendations, to the
detriment of the patient, or cover only
a narrow range of herbal medicines.
High-quality CAM reference books
may be more comprehensive and
provide more detailed advice regarding
appropriate actions. They may also
assist in understanding the mechanism
of action of herbal medicines to assess
the possibility of pharmacodynamic
interactions which are often missed by
many interaction checkers.
In theory online resources should be more
up-to-date than reference books but
there is not always reliable information
about when a resource was updated.
Thus a combination of quality books and
online resources should be utilised where
possible. In some situations, a search of
the literature for relevant case studies or
human clinical studies, or a discussion
with your local herbalist or naturopath
may also be warranted.
Communicating with patients about the
potential for HDIs can be challenging,
and advice should be aimed at informing
the patient without causing unnecessary
THE COMPLEMENTARY APPROACH
Links Archive Australian Pharmacist February 2016 Australian Pharmacist April 2016 Navigation Previous Page Next Page